Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Exhaustion after acdf

I am one month out of my C2 C4 fusion along with my C3 corpectomy. I was doing absolutely fine up until this last week. I do have a whole lot going on in my personal life.. So it could be stress, but I feel like it may also be from the intensive surgery. I can't seem to sleep enough. My body is always trying to sleep, I can't even think fully lately because the pain is so bad along with the exhaustion. Someone please tell me it gets better. I'm only 18.. And have been dealing with this since December 3, 2014. I've been through the halo and that didn't work so that's why I had the surgery. And my headaches are constant. But that's also a side affect of the halo. Throw some input in please! Thank you!


  • Are you taking Narcotics? I am two weeks post op from ACDF and my energy level hasn't quite return yet either. Stopping the narcotics made a huge difference but I find myself getting tired very easily still. We had a major surgery, I think it will be a couple months before we feel good again. Hang in there and be patient.
  • Megabuuug I was told by my surgeon that during fusion if you are not getting enough protein from and outside source like powder or bars your body will start to break down your muscles and take that protein to help with the bone fusion, and that will make your extremely tired. I was told to have at least 2 protein shakes a day to help with that issue.
    An isolate protein is a good option. Make a smoothie with some fruit and milk and a scoop of powder and that should help.

  • Thank you so much! I didn't even think about protein! I forgot my doctor said lots of protein as well! And I am on narcotics blessedmom74.. But only because the pain has become so bad. I wasn't taking anything two days following the surgery. But also my doctor ordered me to take my collar off sometimes and my neck muscles haven't supported my neck for 6 months so I think the muscles are struggling to hold it up. But protein sounds like a good solution. Thank you guys so much!
  • MeggaBugg,

    Blessed mom and I are going to disagree on this but I would not equate the opiates with tiredness unless you are taking too much of them and getting into a stupor.

    As long as you are in pain I would recommend continuing the narcotics and if you're not on a long acting one you might want to switch over to that.

    The tiredness is either from the severity of the condition your body is in and it's efforts to repair it or it is from taking too much of the narcotics or other sedatives at a given time.

    Use the narcotics precisely as prescribed and if it's not cutting out the pain go back to your doctor and tell them that. Keep in mind that at your age group they may unwilling to up the dose because of concerns of recreational use.

    On the physical side go ahead and accept that it's going to take time to build back up the stamina. I'm sure that's frustrating but you have had a major surgery and that was done for a reason. They don't do that surgery on just anyone. Try to work within the limits of your body and build up the stamina day by day.

    I have never really found that comparisons with others help but I'll give you one of myself. Last summer I was regularly doing 40 mile rides at an 18 mph pace. On my first bike ride this year it was tough to do just 15 miles and that was at a 12 mile per hour pace .
  • Doug HellDoug Hell Posts: 335
    edited 05/14/2015 - 1:56 AM
    There will be many ups and downs along the way my friend. I am 16 months post op and still dealing with it all.... Everyone is different based on an array of unique variables and circumstances. It does get better. Just how better? Well, that depends on the person and how much you want to do exactly what your PT, GP, NS, etc... say to do. FOLLOW STRICT DOCTORS ORDERS.

    Just to touch up on headaches.... I had debilitating headaches for months. Sometimes, even present day, I get a headache at the base of my skull. If you touch it, it stabs my brain. Very strange indeed, but it happens a bit less as each day goes by.

    Patience and determination are going to have to be your best friends to get through this! Sending healing vibes your way.

    Realize that FEAR is our worst enemy. Get up & get out in that stormy weather of the real world & kick fear in the teeth. Stare at it dead in the eyes & walk right through it into the storm; because once you're wet, you won’t fear the rain anymore
Sign In or Register to comment.